Kansas, 2018

Hail and Damaging Wind in Kansas, June 29, 2018

June 29, 2018 · NWS DDC · 2 events in 2 counties and zones

One thunderstorm that drifted out of eastern Colorado produced a severe wind gust in Hamilton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One thunderstorm that drifted out of eastern Colorado produced a severe wind gust in Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 4:42 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 29, 4:42 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Fri Jun 29 2018

.SHORT TERM...(This afternoon through Saturday)
Issued at 1200 PM CDT Fri Jun 29 2018

Another hot and windy afternoon for SW KS. Temperatures again will
top out in the 98-100 degree range, and south winds will again
gust to near 40 mph. Models including the 12z NAM/GFS and HRRR
remain consistent developing scattered thunderstorms along the
convergent trough/dryline axis along the Colorado/Kansas border
during the 5-7 pm timeframe, and then convection subsequently
spreads eastward to the US 283 corridor by 12-2 am. Various models
latch onto a shortwave embedded in the SW flow aloft to generate
the storms, although it remains noted the ECMWF continues to
remain dry for tonight. Kept pops in the chance/scattered category
for now, but if various CAMs and the 12z GFS are correct, pops
will need to be increased to the likely category. Moderate CAPE
and modest wind shear will support mainly multicellular convective
clusters, capable primarily of outflow wind gusts of 60-70 mph.
Midlevel moisture will be healthy, overlaying a deeply mixed
boundary layer (inverted-V profiles). A conference call was
performed to address the damaging wind threat to customers and
partners, emphasizing the wind threat across the western CWA.
Some marginally severe hail is also likely with the strongest
cells, but as cold pools consolidate, strong outflow winds will be
the main concern. Latest HRRR iterations suggest showers and
thunderstorms may survive all the way to the eastern border with
Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will
continue tonight outside of convection, with again temperatures
struggling to fall through the 70s.

On Saturday, expected cold front will enter NW Kansas around
midday, ending up near the I-70 corridor around peak heating.
The frontal boundary will intersect the best instability near the
NE zones, where pop grids continue to be favored by afternoon.
This is the area most at risk for surface-based severe
thunderstorm development Saturday afternoon/evening per SPCs
Day 2 outlook, however, much of this large hail/damaging wind
risk may end up largely in Wichita's CWA. Cold front is progged by
all models to quickly drop through SW KS Saturday evening,
accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a
lesser extent 12z NAM, both suggest elevated instability in the
post-frontal environment Saturday night into Sunday morning, and
at least chance pops are warranted during this time frame.
12z GFS would suggest a fairly widespread 0.25-0.50" of rain is
possible during this timeframe. With north winds and rain-cooled
outflow, temperatures are expected to fall back to the 60s Sunday
morning.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Jun 29 2018

After the opportunity for showers and thunderstorms late Saturday
and early Sunday, all indications are SW KS is in for a long
stretch of dry weather for the first week of July.

12z ECMWF continues to forecast a large MCS with heavy rain
across central Kansas Saturday night; some of this will likely
impact at least the NE zones, and its outflow will help propel
the cold front through SW KS through Sunday morning. Temperatures
will be noticeably milder on Sunday, with afternoon highs reduced
to the upper 80s (actually a few degrees below normal). Most
models push the frontal boundary well south of SW KS into the
Texas panhandle at peak heating Sunday; as such, left forecast dry
with only token pops (<15%) late Sunday.

Models including 12z ECMWF suggest high pressure aloft will remain
weak enough (or at least far enough east of SW KS) to allow for
one more chance of showers and thunderstorms in Kansas on Monday.
Any convection that can form late Monday would favor the NE zones
where instability will be greater.

Tuesday through Thursday...Models show 500 mb heights steadily
rising. Large strong anticyclone initially over the NE U.S. on
Tuesday will expand and retrograde westward through the week, such
that by Friday a sprawling 598-600 dm ridge dominates the weather
across the Rockies and the plains. It will be exceptionally
difficult to generate rainfall in this pattern, and all grids past
Monday are dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Jun 29 2018

VFR will continue to prevail through Saturday, although there will
be some convective concerns. Line of convection developing over SE
Colorado at 22z will progress eastward to the US 283 corridor by
midnight. The HRRR iterations have been consistent with timing,
with strong support from 18z NAM and GFS, so followed the
convective TEMPO timing as seen in the 18z TAFs. Primary risk from
thunderstorms through tonight will be surface outflow wind gusts
of 50-60 kts. Outside of convection, SE winds will continue to
prevail overnight, averaging 15-25 kts. Another low level jet will
create LLWS at all airports starting around 06z Sat. After 15z
Sat, south winds will increase again, averaging 20-30 kts with
higher gusts. The strongest south winds on Saturday are expected
at DDC/HYS. Another chance of thunderstorms is evident near HYS at
the end of this TAF period, and included VCTS/CB for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC MMM MMM MMM MMM / MMM MMM MMM MMM
GCK MMM MMM MMM MMM / MMM MMM MMM MMM
EHA MMM MMM MMM MMM / MMM MMM MMM MMM
LBL MMM MMM MMM MMM / MMM MMM MMM MMM
HYS MMM MMM MMM MMM / MMM MMM MMM MMM
P28 MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...99
Hazardous weather outlook, Jun 29, 1:40 AM MST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Fri Jun 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across west central and portions of southwest Kansas
this evening. The main threat will be damaging winds in excess of
60 mph with a slightly lesser threat for quarter to half dollar
size hail.

An elevated risk for excessive heat will develop this afternoon as
heat index values reach slightly above the century mark across
central Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible late
Saturday afternoon through Saturday night with quarter to golf
ball size hail and damaging winds in excess of 60 mph the main
threat.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a WaKeeney to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 29, 4:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
527 PM MDT FRI JUN 29 2018

KSZ061-300000-
Hamilton KS-
527 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Holly, or 10 miles west of Coolidge, moving east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204
TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219

024

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 29, 5:30 PM MST
Where
Hamilton County, 3.81 mi E of Medway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.020, -101.800

Winds were estimated to be 60 MPH.

Hail, Finney

When
June 29, 8:46 PM CST
Where
Finney County, 2.64 mi SE of Friend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -100.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770009, 770011.